Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2020, 6:20 PM MDT for Weld County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2020, 6:20 PM MDT (00:20 UTC)
- Expired
- Jun 2, 2020, 6:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3271 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100 WUUS55 KBOU 030020 SVRBOU COC123-030045- /O.NEW.KBOU.SV.W.0035.200603T0020Z-200603T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 620 PM MDT Tue Jun 2 2020 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northeastern Weld County in northeastern Colorado... * Until 645 PM MDT. * At 620 PM MDT, a severe thunderstorm was located 5 miles west of Pawnee Buttes, or 35 miles southwest of Kimball, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Pawnee Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4074 10418 4090 10420 4094 10399 4077 10379 TIME...MOT...LOC 0020Z 218DEG 9KT 4083 10409 HAIL...1.00IN WIND...<50MPH $$ SCHLATTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:12 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 2, 3:12 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 312 PM MDT Tue Jun 2 2020 .SHORT TERM...(This evening through Wednesday) Issued at 310 PM MDT Tue Jun 2 2020 A few showers and storms are beginning to form but have gotten a late start due to cloud cover for much of the day. Because of the cloudiness, the coverage of these showers and storms should remain limited through the rest of the afternoon and evening. Nonetheless, slight chance PoPs were kept through 10-11pm because there will be increasing moisture and upslope flow especially near the Cheyenne Ridge which could keep storms going. The rest of the night will be dry and mild as low temperatures will be 5 to 10 degrees above normal. West-northwesterly mid to upper level flow will increase across far northern Colorado on Wednesday with 500 mb winds reaching near 50 knots by the afternoon. Temperatures will once again be hot with highs reaching the upper 80s to low 90s across the urban corridor and plains. A dryline will setup across the eastern plains by the afternoon roughly along a line from Sterling to Limon. This boundary may provide enough low level convergence to generate a few strong to severe storms especially across the northeast corner of the state. With mixed layer CAPEs as high as 2,500 j/kg and deep layer wind shear around 40 knots, any storms that develop over Logan, Washington, Sedgwick, and Phillips Counties will be capable of producing large hail up to the size of golf balls and damaging wind gusts up to 60 mph. Further west, isolated non-severe thunderstorms will develop and won't produce much rainfall but could produce a few wind gusts up to 40 mph. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM MDT Tue Jun 2 2020 A few storms may still be ongoing over the far eastern plains Wednesday evening, mainly south and east of I-76, with a few showers possible in the mountains. Clouds will remain over the forecast area, helping to keep low temperatures above normal still. On Thursday, the upper ridge will move ever so slightly east, allowing for slightly warmer temperatures and a drier environment. There won't even be easterly winds into the plains, so overall, any convection should be high based with strong outflow winds the bigger threat of storm hazards. Higher CAPE values are expected over the far northeast corner of the state, so may see a stronger or possibly severe storm out that way. A ripple in the westerly flow aloft is expected to push across northern Colorado in the evening and overnight, so increased PoPs overnight for this. On Friday, the flow aloft will turn south-southwesterly as a low off the southern California coasts quickly lifts northeast into the Great Basin. High pressure sliding down the Great Plains will once again push in southeasterly winds carrying in more low level moisture. This combined with the warmer temperatures being advected in from the more southerly flow will increase theta-e values across the plains. Subtropical moisture will also move in from the southerly flow aloft which will increase showers and storms across the entire forecast area. Timing of this moisture however is different between the three longer range models. If the faster GFS is correct, storms will increase Friday evening and overnight. Stronger winds aloft will increase shear, so Friday will have the potential for strong to severe storms. If it's later like the EC or even later like the Canadian, will have to wait for Saturday. The upper low will be opening to a trough and moving from the Great Basin northeast across the Northern Rockies and into Montana Saturday, though there are timing differences between the models. GFS remains the fastest, with the EC the middle ground and the CMC being the slowest. This will move the jet across Colorado sometime on Saturday, with a surface low deepening along the lee of the Rockies to increase southerly winds across the plains. The increase in winds along with dry warm air will increase fire weather concerns over the areas with dry fuels. Sunday will be even more of a concern as the southwesterly flow stays over the area with strong speeds, hot temperatures and dry conditions. Widespread critical fire weather conditions will likely spread across most of the forecast area. Will be in constant touch with land managers for fuels updates. The upper trough over the Pacific Northwest will then move east to finally bring the next chance for a cool down and more precipitation Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 310 PM MDT Tue Jun 2 2020 Easterly winds will continue this afternoon and then will veer toward the southeast this evening. A brief shower or storm cannot be ruled out but looks unlikely at this time. If a shower or storm were to occur, they could produce wind gusts up to 35 knots. Winds veer toward drainage tonight and will be weak tomorrow morning. There is a small chance of a shower or storm during the late afternoon and evening tomorrow but it will not be large enough to mention in the TAF at this time. Any shower or storm that does develop could produce gusty winds. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Kriederman AVIATION...Danielson
Hazardous weather outlook, Jun 2, 11:18 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1118 AM MDT Tue Jun 2 2020 COZ030>051-031730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1118 AM MDT Tue Jun 2 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will continue over the eastern plains through the early afternoon. A few showers and isolated storms may develop over mountains, foothills, and Lincoln County this afternoon and evening. These storms are not expected to be severe but could produce gusty winds up to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warmer than normal temperatures are expected through the week, and especially through the weekend. Readings will be 10 to 15 degrees above normal. Isolated to scattered afternoon and evening showers and thunderstorms are expected each day through through Friday. Overall the threat of severe thunderstorms is expected to be low, though the eastern plains may see stronger storms Wednesday and Friday and possibly into Saturday, depending on the speed of the incoming system. The weekend is looking hot, dry and windy, especially Sunday. This will increase fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Jun 2, 5:51 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Denver CO 551 PM MDT Tue Jun 2 2020 COZ042>044-030030- Central and South Weld County CO-Morgan County CO- Northeast Weld County CO- 551 PM MDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND NORTHWESTERN MORGAN COUNTIES UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Panorama Point to 6 miles northwest of Jackson Reservoir, or along a line extending from 28 miles southwest of Kimball to 22 miles northwest of Fort Morgan. Movement was east at 12 mph. Penny size hail and winds in excess of 45 mph will be possible with these storms. Locations impacted include... New Raymer, Jackson Reservoir, Keota, Weldona, Pawnee Buttes and Goodrich. LAT...LON 4033 10382 4037 10432 4100 10411 4100 10366 TIME...MOT...LOC 2351Z 266DEG 9KT 4092 10401 4047 10413 SCHLATTER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:35 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jun 3, 2:31 PM MDT | Special Weather Statement | BOU | Lincoln | 44 min |
| Jun 3, 4:41 PM MDT | Special Weather Statement | BOU | Phillips | 19 min |
| Jun 3, 5:11 PM MDT | Special Weather Statement | BOU | Adams | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.